Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
136 Doctors are Online

Brain fog, heaviness on head, fatigue, difficult to concentrate after taking probiotics. CBC and thyroid test normal. Treatment?

User rating for this question
Very Good
Answered by

Gastroenterologist
Practicing since : 1962
Answered : 693 Questions
Question
I am a 28 year old male, otherwise in good health. About 6 months ago I was prescribed clindamycin for a skin infection, since then I have developed IBS. I got tested for cdiff twice (4 samples in all) and it was negative each time. To deal with the IBS, I have started probiotics which seemed to have helped a bit. About a month back, I took a multi-strain probiotic for about two weeks, it contained ( L. rhamnosus, L. helveticus, Bifidobacteria Longum, L. Casei, L. Plantarum, Lactococcus Lactis, B. Breve, Pediococcus acidilactici, 5Billion CFU in all). Since then I have been occasionally experiencing what can be described as brain fog. I also feel a slight heaviness at the top of my head and a slight fatigue. It makes it difficult to concentrate on mentally challenging work, but not to the point where I am forgetting stuff. Also it seems to be present some days or some times of the day. It tends to be more severe on days when I have slept less. I stopped the probiotic about two weeks ago but the condition persists. I have had a CBC and thyroid (T4 and TSH) testing done in relation to the IBS about a week back and that was completely normal. Since this started after taking the probiotic and some people have mentioned such side effects from probiotics, I am quite sure that this is due to the probiotic. What should I do at this point, should I get tested for electrolytes, vitamin D, B folic acid deficiencies or should I simply wait it out? I am also wondering whether this could be due to excess lactic acid present in the body introduced by the bacteria? If so what are the tests treatments for that? Also, I am quite sure that this is not Candida or yeast overgrowth because I don't have any skin symptoms. Please Advise.

Thanks,
Posted Mon, 10 Sep 2012 in Medicines and Side Effects
 
 
Answered by Dr. Charles S Narasi 49 minutes later
Hello,AAAAA,
Clindamycin is commonly known to cause diarrhea and certainly
C.Diff infection in some. You are telling us that you have been re-tested
for C-Diff toxin severaral times, hopefully by a reputable lab, and that
came back negative. IBS can follow any kind of infection. I want you
to make sure you are tested for Celiac disease. There are good blood tests
that can rule this out. Lot of people with this condition are not being
diagnosed. I am glad to know that your blood count and thyroid tests
were O.K. As for probiotics , there is still some controversy as to their
benefits. But the current thinking is they may help improve the good
bacteria that we need in our digestive system. I know there are many
products. What I have found , a product called "Digestive Advantage-IBS"
does seem to help. I don't own stock of that company that makes it !
Continue eating plain yogurt 2-3 times a day about 2 tablespoons.
If you have had a complete metabolic profile , that should cover all
the electrolytes etc.
Wish you good health.
Above answer was peer-reviewed by
 
Follow-up: Brain fog, heaviness on head, fatigue, difficult to concentrate after taking probiotics. CBC and thyroid test normal. Treatment? 22 minutes later
I did get tested for Reticulin Abs and Endomysial Abs (probably for celiac), S.Cerevisae Ab Ig A, S.Cerevisae Ab Ig B, NSA Inflamm bowel Disease, S (probably for IBDs) and Giladin Ab IgA, Giladin Ab IgG, TTransAbIgA.S, TTransABIgG.S during my IBS diagnosis, everything came back negative. I had a metabolic profile also(6 months back) which was normal. I am planning to undergo a colonoscopy to confirm IBS and rule out other possible causes.

However, my IBS has been present since 6 months and I have been taking probiotics and consuming yogurt daily for about 4 months. But right now I am more concerned with the brain fog issues that I am experiencing since a month and seem to have commenced after starting a particular multi-strain probiotic supplement. All the previous probiotics that I tried were single strain (L. acidophilus, B. Infantis(Align) and S. Boulardi(Florastor/Jarrows)). Hence I am concerned that I developed Brain Fog from one or more of these strains ( L. rhamnosus, L. helveticus, L. Casei, L. Plantarum, B. Longum, B. Breve, Lactococcus Lactis, Pediococcus acidilactici). I will have the metabolic profile again. Any specific advice on dealing the barin fog and related issues?
 
 
Answered by Dr. Charles S Narasi 10 hours later
Hello, AAAA,
I am glad that your work up was quite extensive and
complete. For the time being I would recommend stopping
all the probiotic supplements for 1-2 weeks and see if your
Brain Fog issue clears or at least get better. Regular walking
three times a week and using relaxation CD's to sooth your
mind would be helpful. As I mentioned before if you can get
"Digestive Advantage-IBS", taking 1-2 tablets a day is worth
a try.
Wish you well.
Above answer was peer-reviewed by
 
Follow-up: Brain fog, heaviness on head, fatigue, difficult to concentrate after taking probiotics. CBC and thyroid test normal. Treatment? 13 hours later
I stopped the probiotic about two weeks ago but the brain fog persists, I can't say if it has improved since then. Thanks for your suggestions regarding walking and relaxation, I will try them out.
 
 
Answered by Dr. Charles S Narasi 10 hours later
Hello, AAAAA
I know that "Brain Fog" has been linked to lot
of conditions including Stress,Depression, Fibromyalgia,
Chronic Fatigue syndrome, etc,etc.
Try to cut back on caffeine. You can take high dose
vit. C (1000 mg/d) and 800 I.U. of Vit-E daily.
Continue excercising regularly and enjoy life.
You are too young to be thinking sick all the time.
Wish you good health.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor